Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Honolulu, HI

December 11, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 11, 2008, 4:05 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2008, 4:05 AM HST (14:05 UTC)
Expired
Dec 11, 2008, 6:48 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WGHW50 PHFO 111405
FFWHFO
HIC007-111700-
/O.NEW.PHFO.FF.W.0022.081211T1405Z-081211T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
405 AM HST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 700 AM HST

* AT 358 AM HST...RADAR SHOWED HEAVY RAIN OVER SOUTHEAST KAUAI. 
  THESE HEAVY SHOWERS ARE FALLING OVER AREAS ALREADY HIT BY EARLIER 
  DOWNPOURS...THUS INCREASING THE THREAT OF FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE THE AREA FROM KAPAA TO LIHUE TO 
  POIPU TO HANAPEPE.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2198 15970 2213 15925 2188 15928 2186 15962

$$

BIRCHARD
2 follow-up statements
077 
WGHW70 PHFO 111444
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
444 AM HST THU DEC 11 2008

HIC007-111700-
/O.CON.PHFO.FF.W.0022.000000T0000Z-081211T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
444 AM HST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 700 AM HST...

HEAVY RAIN CONTINUES OVER SOUTHEAST KAUAI...WHERE RAIN GAGES 
INDICATE RAINFALL RATES BETWEEN 3 AND 4 INCHES PER HOUR. IN 
ADDITION...A LINE OF HEAVY SHOWERS WILL SWEEP ACROSS THE ISLAND FROM 
WEST TO EAST...BRINGING HEAVY RAIN TO THE ENTIRE ISLAND THROUGH 530 
AM. AFTER THE LINE PASSES...HEAVY SHOWERS WILL DIMINISH AFTER 530 
AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...
LIHUE...KAPAA...AND KOLOA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH
FLOODING PERSISTS.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

LAT...LON 2198 15970 2213 15925 2188 15928 2186 15962

$$

BIRCHARD
423 
WGHW70 PHFO 111648
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
648 AM HST THU DEC 11 2008

HIC007-111655-
/O.CAN.PHFO.FF.W.0022.000000T0000Z-081211T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
648 AM HST THU DEC 11 2008

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT FOR 
KAUAI COUNTY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2198 15970 2213 15925 2188 15928 2186 15962

$$
KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 8:33 PM HST, 7 hours 32 minutes earlier.

Area forecast discussion, Dec 10, 8:33 PM HST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
833 PM HST WED DEC 10 2008

.SYNOPSIS...
A STRONG KONA LOW WILL CONTINUE TO DEVELOP NORTHWEST OF THE STATE
TONIGHT AND REMAIN IN PLACE ON THURSDAY. STRONG SOUTHERLY WINDS
WILL BUFFET KAUAI AND OAHU THROUGH THURSDAY. THE HIGHEST THREAT FOR
HEAVY RAINFALL WILL BE OVER KAUAI TONIGHT...THEN SPREAD OVER OAHU
THURSDAY MORNING. THE LOW WILL MOVE AWAY FROM THE ISLANDS FRIDAY
THROUGH THE WEEKEND...WITH WINDS DECREASING THURSDAY EVENING. A VERY
MOIST AIRMASS WILL PERSIST OVER THE ISLANDS INTO NEXT WEEK...LEADING
TO SHOWERY AND UNSETTLED WEATHER.

&&

.DISCUSSION...
SOUTHERLY WINDS CONTINUE TO INCREASE TONIGHT AS A KONA LOW
DEVELOPS 650 MILES NORTHWEST OF KAUAI. RADAR DERIVED WINDS OVER
KAUAI SHOW WIND SPEEDS APPROACHING 50 MPH AT 1000 FEET ABOVE THE
SURFACE. GUSTS AT LIHUE AIRPORT...KEKAHA...AND MOLOAA DAIRY
REACHED 30 MPH AT 7 PM. WINDS ACROSS THE STATE WILL INCREASE
TONIGHT AND CONTINUE THROUGH THURSDAY. A WIND ADVISORY IS NOW IN
EFFECT ACROSS THE BIG ISLAND AND HALEAKALA SUMMITS AND OVER
NIIHAU...KAUAI AND MOST OF OAHU.

FAST MOVING SHOWERS HAVE BUFFETED KAUAI THIS EVENING AND
CONDITIONS WILL WORSEN AS THE NIGHT GOES ON. AS OF 745 PM...THE
LEADING EDGE OF A RAINBAND ASSOCIATED WITH THE KONA LOW IS 100
MILES NORTHWEST OF KAUAI AND IS MOVING EASTWARD AT 30 MPH. THE
RAINBAND CONTAINS MODERATE TO HEAVY SHOWERS WITH THUNDERSTORMS
EMBEDDED WITHIN THE SHOWERS. THE RAINBAND IS EXPECTED TO REACH
KAUAI BETWEEN 10 AND 11 PM INCREASING THE CHANCE OF FLASH FLOODING
AS WELL AS INTRODUCING THE POSSIBILITY OF SEVERE STRAIGHT LINE
WINDS INDUCED BY THE FAST MOVING THUNDERSTORMS.

THE RAINBAND IS EXPECTED TO SLOW SOMEWHAT IN ITS EASTWARD MOTION
TONIGHT
AND SHOULD REACH OAHU EARLY THURSDAY MORNING. THE MAIN THREAT
FOR HEAVY RAIN...THUNDERSTORMS AND POSSIBLE FLASH FLOODING CONTINUES
ALL DAY FOR KAUAI AND OAHU. GUSTY SOUTH WINDS WILL CONTINUE AS THE
KONA LOW REMAINS TO THE NORTHWEST OF THE STATE. SCATTERED SHOWERS
WITH LOCALLY HEAVY RAINFALL AND BREEZY CONDITIONS WILL BE OVER
MAUI COUNTY AND BIG ISLAND...WITH CONDITIONS WORSENING DURING THE
DAY OVER WESTERN MAUI COUNTY.

FOR THURSDAY NIGHT...THE KONA LOW BEGINS TO PULL NORTH AND THE WINDS
EASE OFF. THE THREAT OF WIDESPREAD SHOWERS CONTINUES OVER THE SMALLER
ISLANDS AS AN UPPER TROUGH REMAINS WEST OF THE AREA...AND A
SURFACE TROUGH REMAINS OVER THE ISLANDS.

FOR FRIDAY THROUGH THE WEEKEND...THE UPPER LOW CENTER LIFTS AWAY
FROM THE STATE ON FRIDAY...BUT AN UPPER LEVEL TROUGH AXIS REMAINS
POSITIONED WEST OF THE ISLANDS THROUGH THE WEEKEND. THE GLOBAL
MODELS ARE HINTING AT A WEAK SURFACE LOW FORMING SOUTHWEST OF THE
ISLANDS AND THE LOW...ALONG WITH THE UPPER LEVEL INSTABILITY...WILL
LEAD TO A SHOWERY PATTERN STATEWIDE...WITH THE BEST CHANCE OVER
THE SMALLER ISLANDS. THE UNSETTLED WEATHER PATTERN REMAINS THROUGH
THE MIDDLE OF NEXT WEEK.

THE FLASH FLOOD WATCH MAY BE EXTENDED INTO THURSDAY NIGHT AND FRIDAY
IF THE MODELS PERSIST IN SHOWING A VERY MOIST...UNSTABLE...SOUTHERLY
FLOW OVER THE STATE.

&&

.MARINE...
GUSTY SOUTH WINDS INCREASING OVER THE COASTAL WATERS. THESE WINDS
WILL CONTINUE THROUGH THURSDAY PRODUCING STEEP...SHORT PERIOD WIND
WAVES. SMALL CRAFT ADVISORY WILL LIKELY BE EXTENDED THROUGH
THURSDAY AS WELL AS EXPANDED IN THE 10 PM COASTAL WEATHER
FORECAST.

A MODERATE NORTHWEST SWELL IS EXPECTED TO ARRIVE THURSDAY NIGHT
AND CONTINUE INTO THE WEEKEND. THIS UPCOMING SWELL WILL BE FROM
THE KONA LOW NORTHWEST OF KAUAI. SURF HEIGHTS MAY REACH ADVISORY
LEVELS ON FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM HST THURSDAY THROUGH LATE THURSDAY
NIGHT FOR OAHU.

FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR NIIHAU-KAUAI.

WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI-OAHU
NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS.

WIND ADVISORY UNTIL 10 AM HST THURSDAY FOR HALEAKALA SUMMIT-BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:55 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao25 hr
Dec 10, 6:54 PM HSTMarine Weather StatementHFO5 hr
Dec 11, 12:12 AM HSTMarine Weather StatementHFO12 hr
Dec 11, 12:21 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 11, 2:24 AM HSTSpecial Marine WarningHFO2 hr
Dec 11, 2:56 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 11, 4:12 AM HSTFlash Flood WarningHFOHonolulu12 hr
Dec 11, 9:11 AM HSTAreal Flood AdvisoryHFOKalawao8 hr
Dec 11, 10:11 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao41 hr
Dec 11, 10:16 AM HSTSpecial Marine WarningHFO19 min
Dec 11, 10:21 AM HSTWind AdvisoryHFOHawaii, Kalawao17 hr
Dec 11, 11:42 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 11, 12:30 PM HSTFlash Flood WarningHFOKalawao116 min
Dec 11, 1:38 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.